Medication change???

Hi all, I know my first point of call for advice on meds should probably be my GP, but I'm just wondering if I have any options other than Citalopram? As these make me struggle to get to sleep at night. Also I'm wondering if there's anything that's better for anger and anxiety than citalopram? The depression I can deal with, but the anger and anxiety is taking over my life and ruining my relationships with people :(

17 Replies

oldestnewest
  • I take amitriptyline and that really helps me sleep, in fact I struggle to wake up

  • Sounds good to me, well not the struggling to wake up part, but then I struggle to do that anyway!

  • Hi Bev, sorry what I meant is the feelings I get with depression such as general sadness, struggling to get up in the morning etc, aren't an immediate problem, but my anger and anxiety has left my relationship with my boyfriend in tatters, I feel like we're on the very edge of breaking up. I just wish I could take a miracle tablet that would stop my anxiety/paranoia and anger. i'll make an appointment with the gp in the morning, thank you.

    Safia x

  • Hello Sappire

    There are quite a few medications you could try, although it would better under the circumstances to see your GP.

    I understand that you may have not been on them for long so the GP may need to take into consideration the contraindications that you are suffering from. You will need to discuss various problems, especially the feelings of anger and anxiety, a different type of medication may need to be considered

    Good Luck

    BOB

  • Hi BOB, well I've been taking the tablets about 3 to 4 months, but I'm still unsure whether they're right for me. I'll definitely make an appointment with the gp in the morning. Thank you. Safia x

  • what time of day do you take them, ever thought about swapping take at night?? instead of morning? I did that. I still have times where I cant sleep. which seems to be linked with my period.

    Yes you can try one drug that is similar. Try that then , and ask your doctor if your still not happy.

    what dose do you take? 40mg is the most anyone should take.

  • I only take 10mg currently, I've only been on them about 3 months and they're the first anti-depressents I've ever taken. When I was taking them I wasn't taking them at any particular time - just whenever I remembered them throughout the day. I'll make an appointment with the docotor, and if he advises I carry on with the or try new ones, I'll try taking them at night.

  • 10mg isnt enough to do much, I always take them with my first cuppa in the morning then I dont forget to take a dose which memory is a problem. See counsellor to help with how you been feeling

  • Hello Safia

    Your dose you are taking is actually quite low, so it is best to discuss what is going on

    All the best, good luck

    BOB

  • Hi Sapphie I take Citalopram too. I started off on 20mg and found that they didn't work for me as well as I expected, so I got gp to up the dose to 40mg. I am now on an even keel feeling better than I have done for years. The dosage took a while to kick but I persevered. I still have the odd sleepless night but I realise it's usually if I have something on my mind that keeps me awake. Luckily for me I am retired so I know I can catch up on my sleep. I feel for those who have to go to work:( hugs to all xx

  • Yeah the general idea I'm getting is that I need to have my dose upped by the doctor to see any real results. I'm glad you've found a dosage that works for you. Thank you for your reply, hope you're well xx

  • Saffy, if this is your first AD, the stepwise process is to usually try either an increased dose of the same drug or a drug of the same class (SSRI), then if that's not right it seems the GPs are using Mirtazapine next, then something like Moclobamide and then last the drug I'm on (venlafaxine), before sending you to a psychiatrist. The biggest problem in that run is the 2 weeks no meds to do the Mirtazapine to Moclobamide. There would also be dose trials. Have you been referred for CBT? Great for the anxiety.

    Everyone reacts differently. For example venlafaxine is infamous for night sweats, but I only get them in the 3 days leading to my period and I can reduce them by taking vitamin B6 for the last 10 days of my cycle

  • Thank you for your comment Helen, it's really helpful. Yes these are my first anti-depressents. So you are saying that if I go though trying all these tablets and they don't work I'll get sent to a psychiatrist? It's just that I'm not happy with the councelling side at the moment. Saying this I am slightly in limbo right now, waiting for a referral. I was referred to my university counsellors. After an hour quickly going through my life story and what's affecting me at the moment, they think I may have Borderline Personality Disorder, which I agree with. They said that they're not really equipped to deal with disorders, or histories such as past childhood family traumas, they mostly deal with current stress, like workload, bullying, social skills etc. So they've referred me to a disorder clinic in my city. This was a couple of weeks ago and I'm still waiting to hear from them, but my counsellor at uni did say they have a bit of a waiting list. No I've never tried CBT, I've never been offered it. I often wonder if I'd better going to the GP in my village as opposed to the uni one, maybe they'd refer me for CBT there? Going back to my first question about going through the tablets, I hope they'll work but I'm thinking maybe they won't as my issues seem to stem from childhood, and I need to change the way I think in order to deal with situations etc? This is what I mean when I say I can deal with the feeling down and stuff that depression brings, but the short, fiery temper and the paranoia need to go if I'm to have any kind of stable relationship. Again, thank you so much for your comment. Safia x

  • If it is BPD (and that is a judgement call for a properly trained psychiatrist) then the gold standard of care is dialectic behavioural therapy, there is a self help book available through Amazon that covers the DBT tools.

    A depressed mood can coexist with BPD, so the meds can help that. As others have said 10mg is a tiny dose. I'm on equivalent to 6x that in my meds and could go as high as 8x

    It is hard to accept that these things take time but to get the right meds for me took 3 years and a visit to a psychiatrist I paid for because I could not wait to get off the drug I was on with unbearable side effects despite working as an AD!

  • Hi Sapphire, it sounds like you've got a good self awareness of what is happening. Is the anger an on going thing or has it been brought on by the tablets? How are you today? It really sounds like you need the correct therapy, but I'm afraid cbt will not deal in depth with your needs. Btw I am not a professional but my oh has been prescribed citalopram ( I take Prozac - I am depressed nice and simple!). Let us know if you have any joy x

  • I'm not too bad today. I didn't sleep at all last night though, so rather than napping today I've worked through it and gone to bed at about 10 tonight. As you can probably tell I'm now wide awake - have been for the last four hours. To say I was so tired, 2 and a half hours sleep is rubbish :p The anger was definitely an issue long before I started taking the tablets - I get angry very easily and very quickly. I will probably do a post on the doctor's verdict x

  • Yes, I would definitely recommend discussing your medication with your gp, there are lots of different types of anti depressants and they all affect different people differently. It is good to get into a routine of taking them at the same time each day so you get the benefit of equal release over the 24 hours. As for the anger, there are anger management self help books, also anger can be approached under CBT but generally it takes longer than the 6 sessions or so you are generally given. Psychodynamic or interpersonal therapy might be worth a try although I don't know if you could get it on the NHS, but worth asking for. It may be a symptom of your depression/anxiety and so may lessen as you improve but some general techniques for managing it may ease your internal feelings and improve your relationships. Therapy of some sort is needed for that.

    Good luck!

You may also like...